Hail, Suwannee
- When
- March 14, 4:55 PM EST
- Where
- Suwannee County, 1.51 mi SSW of Falmouth
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.330, -83.140
Penny size hail was reported on Newburn Road.
Sea breeze storms combined with cold upper temperatures (-15 deg C at 500 mb) and passing upper level short wave trough energy produced a hail storm that impacted Clay county and many counties in the Suwannee River Valley. 25 inch in Alachua County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Sea breeze storms combined with cold upper temperatures (-15 deg C at 500 mb) and passing upper level short wave trough energy produced a hail storm that impacted Clay county and many counties in the Suwannee River Valley. The largest hail reported was 1.25 inch in Alachua County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 14, 1:47 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 247 PM EDT WED MAR 14 2012 .NEAR TERM...THIS AFTERNOON AND TONIGHT... SCATTERED TO BROKEN CUMULUS DECK HAS DEVELOPED AREA WIDE AND EVEN WITH THE PARTLY CLOUDY SKIES TEMPS HAVE PUSHED INTO THE LOWER TO MID 80S. A FEW SHOWERS HAVE BEGUN TO BREAK OUT OVER INLAND AREAS AND ARE STILL EXPECTED TO BECOME SCATTERED THIS AFTERNOON WITH A FEW EMBEDDED ISOLATED TSTMS. A FEW STRONG TSTMS WITH GUSTY WINDS AND SMALL HAIL STILL NOT OUT OF THE QUESTION THROUGH SUNSET. ANY LINGERING ISOLD CONVECTION OVER FAR INLAND AREAS SHOULD FADE BY MIDNIGHT AS SKIES BECOME MOSTLY CLEAR OVERNIGHT. DEWPOINTS STILL HANGING INTO THE UPPER 50S AND LOWER 60S WILL SUPPORT ANOTHER NIGHT OF PATCHY/AREAS OF FOG REGION WIDE WITH A FEW LOCATIONS SEEING SOME PATCHY DENSE FOG...MAINLY EXPECTED OVER NORTHEAST FLORIDA AT THIS TIME. && .SHORT TERM...THURSDAY THROUGH SATURDAY HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE...KEEPING THE AREA WARM AND MAINLY DRY. ATLANTIC SEABREEZE WILL MOVE INLAND EACH AFTERNOON IN LIGHT EASTERLY FLOW REGIME. CANNOT COMPLETELY RULE OUT A LATE AFTERNOON ISOLATED SHOWER OR THUNDERSTORM ALONG THE SEABREEZE...BUT VERY DRY AIR ALOFT DUE TO STRONG MID LEVEL SUBSIDENCE WILL MAKE IT VERY DIFFICULT FOR CONVECTION TO INITIATE. LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR SOME PATCHY RADIATION FOG EACH MORNING. IT WILL REMAIN WARM WITH TEMPERATURES AROUND 5 TO 10 DEGREES ABOVE NORMAL FOR MID MARCH STANDARDS. .LONG TERM... THE OVERALL PATTERN WILL CHANGE VERY LITTLE THROUGH NEXT WEEK...THUS WARM AND MAINLY DRY CONDITIONS WILL CONTINUE. NO CHANGES WERE MADE IN THIS PART OF THE FORECAST. && .AVIATION... HAVE ADDED CB TO SCT040 DECK ACROSS THE TAF SITES AND HAVE ADDED IN VCSH AT KGNV AS IT APPEARS TO HAVE THE BEST CHANCE OF SEEING A BRIEF SHOWER THIS AFTERNOON AND EVENING WHILE THE COASTAL SITES SHOULD REMAIN CLEAR AS THE SBRZ PUSHES WEST OF THESE LOCATIONS. WINDS TO BECOME CALM TONIGHT AND EXPECT MVFR VSBYS IN FOG TO DEVELOP BY 08Z AT ALL TAF LOCATIONS WITH TEMPO IFR VSBYS POSSIBLE FROM 09Z-13Z AT TIMES AND HAVE SHOWN THIS TREND IN LATEST TAF SET. && .MARINE... PERSISTENT SURFACE RIDGING OVER THE EAST COAST WILL PROVIDE FOR A FAIRLY LIGHT FLOW THIS PERIOD. RIP CURRENTS: MARGINAL MODERATE RISK CONTINUES WITH 2-3 FT SWELLS WITH 8-10 SECOND PERIODS AND MORNING BREAKER REPORTS IN THE 2-4 FT RANGE. && .PRELIMINARY POINT TEMPS/POPS... AMG 56 85 55 81 / 10 10 10 20 SSI 59 78 60 76 / 0 0 10 10 JAX 56 83 57 81 / 0 0 0 10 SGJ 60 79 61 78 / 0 0 0 0 GNV 56 84 55 83 / 10 10 0 10 OCF 56 83 56 83 / 10 10 10 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHULER/HESS/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1000 AM EDT WED MAR 14 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-150830- ALACHUA- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING- ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)- CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST- GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU- PIERCE-PUTNAM- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE- UNION-WARE-WAYNE- 1000 AM EDT WED MAR 14 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE ADJACENT COASTAL WATERS. ...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER INLAND AREAS... ...MODERATE RISK OF RIP CURRENTS... .DAY ONE...TODAY AND TONIGHT... THERE WILL BE A CHANCE OF AFTERNOON THUNDERSTORMS MAINLY OVER INLAND PORTIONS OF THE AREA MAINLY BETWEEN 1 PM AND 7 PM. GUSTY WINDS...SMALL HAIL AND LIGHTNING ARE THE MAIN CONCERNS. ISOLATED STRONG STORMS WILL BE POSSIBLE. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY DUE TO EAST SWELLS. SEE THE SURF ZONE FORECAST FOR MORE INFORMATION. PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT AND EARLY THURSDAY MORNING WITH LOCAL VISIBILITIES LESS THAN A MILE...MAINLY OVER INLAND LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... PATCHY FOG IS EXPECTED OVER THE FORECAST AREA EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT WED MAR 14 2012
GAZ162-142030-
ECHOLS-
359 PM EDT WED MAR 14 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ECHOLS
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EDT...
AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 2 MILES SOUTH OF MAYDAY...OR 7 MILES NORTH OF
STATENVILLE...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND MAYDAY AND STATENVILLE THROUGH 430 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3083 8311 3086 8309 3086 8304 3084 8291
3063 8292 3066 8314 3074 8315
TIME...MOT...LOC 1959Z 009DEG 5KT 3080 8302
TRABERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 439 PM EDT WED MAR 14 2012 FLZ024-025-142115- DUVAL-NASSAU- 439 PM EDT WED MAR 14 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 515 PM EDT... AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST OF CALLAHAN...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN AND RATLIFF THROUGH 515 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3052 8168 3046 8184 3059 8186 3063 8177 TIME...MOT...LOC 2039Z 334DEG 10KT 3055 8179 ZIBURA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 PM EDT WED MAR 14 2012
FLZ024-025-142130-
DUVAL-NASSAU-
506 PM EDT WED MAR 14 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN DUVAL
AND SOUTHWESTERN NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 530 PM EDT...
AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF BRYCEVILLE...OR 9
MILES SOUTH OF CALLAHAN...MOVING SOUTHWEST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRYCEVILLE AND BALDWIN
THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3030 8184 3030 8202 3044 8203 3050 8187
3044 8178
TIME...MOT...LOC 2106Z 025DEG 16KT 3041 8189
ZIBURASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT WED MAR 14 2012
FLZ025-032-142215-
CLAY-DUVAL-
539 PM EDT WED MAR 14 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY AND SOUTHWESTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 615 PM EDT...
AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 4 MILES EAST OF MAXVILLE...OR 12 MILES
NORTHWEST OF LAKESIDE...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MAXVILLE AND MIDDLEBURG THROUGH 615 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3000 8188 3005 8205 3021 8205 3028 8202
3024 8183
TIME...MOT...LOC 2139Z 016DEG 8KT 3020 8195
TRABERTThe national radar mosaic for the moment the first event began.
11 hail. Local standard time, as filed.
Penny size hail was reported on Newburn Road.
Quarter to dime size hail was reported at the intersection of Highway 218 and Bluejay Road.
Nickel to dime size hail was reported at 53rd Ave Northwest and 43rd St. Northwest Ave.
Half dollar to quarter size hail was reported at Interstate 75 and 39th Ave.
Penny size hail was reported at 844 SW 57 Terrace.
Quarter size hail was reported near Interstate 75 and Highway 222.
Penny size hail was reported at SW 75th Street and SW 24th Avenue.
Nickel size hail and small limb damaged was reported west of UF. Hail lasted for about 15 minutes.
Nickel to dime size hail was reported at 8018 SW 53rd Place. Strong wind gusts were also reported.
Quarter size hail was reported between Archer Road and Gainesville.
Quarter size hail was reported at Archer Road and SW 158th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372380, 372381, 372382, 372383, 372384, 372385, 372386, 372390, 372387, 372388, 372389.